MAUDE Adverse Event Report: ORTHOFIX SRL NON-LOCKING SCREW, D 2.0MM X 14MM; NON-LOCKING SCREW, D 207MM X 14MM

ORTHOFIX SRL NON-LOCKING SCREW, D 2.0MM X 14MM; NON-LOCKING SCREW, D 207MM X 14MM
Model Number 002-D-20014
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/15/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: two screws code 002-d-20014, lot b1075846 (please kindly refer to mfr reports 9680825-2018-00031 and 9680825-2018-00032): orthofix (b)(4) checked the internal records related to the controls made on the device code 002-d-20014 batch b1075846 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first complaint received from this specific device lot.Three screws code and lot unknown (please kindly refer to mfr reports 9680825-2018-00033, 9680825-2018-00034 and 9680825-2018-00035).The codes and the lots number of these screws have not been made available and therefore it was not possible to perform the verification of the historical data.This verification will be performed as soon as the codes and lots become available.Technical evaluation: according to the information provided by the local distributor, the devices involved in this event will not be made available for the technical evaluation.Three of them are in use by patient while the other 2 are not available.The technical evaluation will be performed in case the devices become available.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the failure investigation are available.Orthofix (b)(4) has requested further information on the event such as codes and lots of the screws, x-rays and patient current health condition.Unfortunately, this information has not yet made available.As soon as further information will be available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.Please also kindly refer to mfr reports 9680825-2018-00031, 9680825-2018-00033, 9680825-2018-00034 and 9680825-2018-00035.
 
Event or Problem Description
The information initially provided by the local distributor indicates: hospital name: (b)(6); surgeon name: (b)(6); date of surgery: (b)(6) 2018; body part to which device was applied: foot; surgery description: fracture treatment; patient information: metatarsal fracture; problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem.Event description: per representative.Using a 4 hole reduce plate to fix a 4th metatarsal fracture, a 1.5 drill bit was used to prepare entry hole for the rival 2.0 screw.The 2.0 screws were difficult to insert and eventually snapped off at the head.The remaining screw was not removed from the patient.It was plated over using a synthes plate.A 4 hole plate was also used on the 5th metatarsal and three out of the 4 screws stripped a the driver screw head interface.This implant was eventually seated and is in patient.The complaint report form also indicates: the device failure had any adverse effects on patient; the surgery was not completed with the device; a replacement device was not immediately available to complete the surgery (plated over using a synthes plate); the event led to a clinically relevant increase in the duration of the surgical procedure (30 minutes); an additional surgery was not required; a medical intervention (outpatient clinic) was not required; copies of the operative report are not available; copies of the x-ray images are not available; patient current health conditions: no response.On april 10, 2018, orthofix (b)(4) received the following additional information on the event: first implant (4 hole reduce plate to fix a 4th metatarsal fracture), plate implanted using 4 rival screws: 2 screws snapped off.Part number 002/d-20014, lot number b1075846 (please kindly refer to mfr reports 9680825-2018-00031 and 9680825-2018-00032); 2 threaded portions remain implanted.This plate was removed and replaced with a synthes plate; devices not available for the technical investigation.Second implant (4 hole plate on the 5th metatarsal), plate implanted using 4 rival screws: 3 screws stripped.Codes and lots are not available (please kindly refer to mfr reports 9680825-2018-00033, 9680825-2018-00034 and 9680825-2018-00035).This plate was eventually seated and remains in patient.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records 1) two screws code 002-d-20014 lot b1075846 (please kindly refer to mfr reports 9680825-2018-00031 and 9680825-2018-00032): orthofix srl checked the internal records related to the controls made on the device code 002-d-20014 batch b1075846 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of 116 devices.All of them have already been distributed to the market.According to orthofix srl historical records, this is the first complaint received from this specific device lot.2) three screws code and lot unknown (please kindly refer to mfr reports 9680825-2018-00033, 9680825-2018-00034 and 9680825-2018-00035).The codes and the lots number of these screws have not been made available and therefore it was not possible to perform the verification of the historical data.This verification will be performed as soon as the codes and lots become available.Technical evaluation a technical evaluation of the devices concerned was not performed as the devices were not returned (three of them are currently in use on patient while the other two are not available).The technical evaluation will be performed in case the devices become available.Medical evaluation the information made available on the event was sent to our medical evaluator.Please find below an extract of the medical evaluations performed.March 27, 2018: "this complaint refers to the attempted plating of a 4th metatarsal fracture, age and gender of patient not specified.The code number refers to the range of non-locking screws dia 2.0 mm, and 002-d-20014 must refer to 14 mm screws.The report states that a 1.5 mm drill bit was used for these screws, which is correct, and that the screws were difficult to insert and eventually broke.In this case the account, which is poorly composed, states that one screw remained in situ, (and therefore the plate also?), and suggests that a synthes plate was applied over 4 hole rival plate.Also a second plate was applied to a 5th metatarsal, i think in the same patient.3 out of 4 screws broke at the coupling between the driver and the screw head.This plate was eventually applied and is in situ.It seems that between 4 and 6 screws had problems.I hope that we receive more information to understand why these screws did not function as the surgeon expected them to".April 11, 2018 with the further information received on april 10, 2018: "so in the first event when attempting to apply a 4 hole reduce plate to a 4th metatarsal, 2 screws snapped off.The plate was removed and a synthes plate applied.In the same patient 3 of 4 screws 'stripped' when applying a plate to a 5th metatarsal.However the screws were left in situ, so i think that it must mean that the screws failed to lock to the plate but were still firm in the bone".Final comments a technical evaluation of the devices concerned was not performed as the devices were not returned (three of them are currently in use on patient while the other two are not available).The technical evaluation will be performed in case the devices become available.A complete medical evaluation of the case was not performed as no information about the medical procedure, diagnosis and x-rays have been made available.The root cause of the breakages occurred could be mainly attributable to the over tightening of the screws.This over tightening is not perceived by the surgeon which is the reason that had brought orthofix srl to initiate a voluntary recall (re.9680825-04/11/2018-002-r).Orthofix srl would like to inform you that the lot of the devices involved in this event, belongs to the devices recalled list.Moreover, orthofix srl is currently working on a solution to limit the torque applied to the screws.Orthofix srl continues monitoring the devices on the market.Please also kindly refer to mfr reports 9680825-2018-00031, 9680825-2018-00033, 9680825-2018-00034 and 9680825-2018-00035.- attachment: [2018076_fda medwatch cover letter_follow up 1.Pdf].
 
Event or Problem Description
The information initially provided by the local distributor indicates: - hospital name: (b)(6); - surgeon name: (b)(6); - date of surgery: (b)(6) 2018; - body part to which device was applied: foot; - surgery description: fracture treatment; - patient information: metatarsal fracture; - problem observed during: clinical use on patient/intraoperative; - type of problem: device functional problem.- event description: per representative.Using a 4 hole reduce plate to fix a 4th metatarsal fracture, a 1.5 drill bit was used to prepare entry hole for the rival 2.0 screw.The 2.0 screws were difficult to insert and eventually snapped off at the head.The remaining screw was not removed from the patient.It was plated over using a synthes plate.A 4 hole plate was also used on the 5th metatarsal and three out of the 4 screws stripped a the driver screw head interface.This implant was eventually seated and is in patient.The complaint report form also indicates: - the device failure had any adverse effects on patient; - the surgery was not completed with the device; - a replacement device was not immediately available to complete the surgery (plated over using a synthes plate); - the event led to a clinically relevant increase in the duration of the surgical procedure (30 minutes); - an additional surgery was not required; - a medical intervention (outpatient clinic) was not required; - copies of the operative report are not available; - copies of the x-ray images are not available; - patient current health conditions: no response __________________________________________________________________________________________________________ on april 10, 2018, orthofix srl received the following additional information on the event: first implant (4 hole reduce plate to fix a 4th metatarsal fracture), plate implanted using 4 rival screws - 2 screws snapped off.Part number 002/d-20014, lot number b1075846 (please kindly refer to mfr reports 9680825-2018-00031 and 9680825-2018-00032) - 2 threaded portions remain implanted - this plate was removed and replaced with a synthes plate - devices not available for the technical investigation second implant (4 hole plate on the 5th metatarsal), plate implanted using 4 rival screws - 3 screws stripped.Codes and lots are not available (please kindly refer to mfr reports 9680825-2018-00033, 9680825-2018-00034 and 9680825-2018-00035) - this plate was eventually seated and remains in patient.__________________________________________________________________________________________________________ no other information has been made available.Manufacturer reference number: 2018076 distributor reference number: fc268420.

Brand Name
NON-LOCKING SCREW, D 2.0MM X 14MM
Common Device Name
NON-LOCKING SCREW, D 207MM X 14MM
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key7436041
Report Number9680825-2018-00032
Device Sequence Number13536420
Product Code HRS
UDI-Device Identifier18056099645645
UDI-Public(01)18056099645645(11)170307(17)220207(10)B1075846
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K140876
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 05/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/07/2022
Device Model Number002-D-20014
Device Catalogue Number002-D-20014
Device Lot NumberB1075846
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/20/2018
Supplement Date Received by Manufacturer03/20/2018
Initial Report FDA Received Date04/17/2018
Supplement Report FDA Received Date05/30/2018
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
9680825-04/11/2018-002-R
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;